• Users Online: 860
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORTS
Year : 2022  |  Volume : 13  |  Issue : 3  |  Page : 312-313

Sitagliptin-induced hiccups: A rare side effect


1 P.G. Department of Medicine, S.N. Medical College, Agra, Uttar Pradesh, India
2 Rani Durgavati Medical College, Banda, Uttar Pradesh, India

Date of Submission30-Jun-2022
Date of Decision05-Jul-2022
Date of Acceptance08-Jul-2022
Date of Web Publication26-Sep-2022

Correspondence Address:
Dr. Nikhil Pursnani
P. G. Department of Medicine, S.N. Medical College, Agra, Uttar Pradesh 282002
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jod.jod_69_22

Rights and Permissions
  Abstract 

Background: Hiccups are a normal physiological response, but sometimes they become a cause of social embarrassment. Materials and Methods: A 72-year-old male who is a known case of type II diabetes mellitus for the last 6 years came to our outdoor department with complaints of hiccups. Currently, he was on Glimipride 2 mg daily for the last 6 years and on Sitagliptin 100 mg daily for the last 6 months. Results: On stopping Sitagliptin himself, his hiccups stopped. Conclusion: Hiccups are regarded as a normal behavior and time-limited symptom but if prolonged or intractable, a thorough history and investigation must be done to find out the cause which might lead to serious consequences. Most probably, this is the first case report showing that Sitagliptin is the cause of hiccups.

Keywords: DDP4, hiccups, side effect, sitagliptin


How to cite this article:
Agrawal P, Gautam A, Pursnani N. Sitagliptin-induced hiccups: A rare side effect. J Diabetol 2022;13:312-3

How to cite this URL:
Agrawal P, Gautam A, Pursnani N. Sitagliptin-induced hiccups: A rare side effect. J Diabetol [serial online] 2022 [cited 2022 Nov 30];13:312-3. Available from: https://www.journalofdiabetology.org/text.asp?2022/13/3/312/357136




  Introduction Top


Hiccups are a normal physiological response, but sometimes they become a cause of social embarrassment. Usually, they are self-limited and benign; few causes are gastric distension, sudden temperature changes, alcohol ingestion, and states of heightened emotion.[1] It is difficult to ascertain a single cause for hiccups, but sometimes it needs multidisciplinary approach involving neurological, gastroenterological, and cardiothoracic systems.[2] Few drugs can also trigger hiccups; here we are reporting a case of 72-year-old male who had hiccups due to Sitagliptin (an oral hypoglycemic agent).


  Case Report Top


A 72-year-old male who is a known case of type II diabetes mellitus for the last 6 years came to our outdoor department with complaints of hiccups. Currently, he was on Glimipride 2 mg daily for the last 6 years and Sitagliptin 100 mg daily for the last 6 months. His blood sugar was nearly controlled with an HbA1c of 7.3% and fasting blood sugar of 110 mg/dL and postprandial of 184 mg/dL. Initially, for the first 3 months, he had no problem but for the last 2–3 months, he started hiccups after taking Sitagliptin. On stopping Sitagliptin himself, his hiccups stopped. His liver function test, renal function test, thyroid function test, ultrasound abdomen, color Doppler echocardiography, and X-ray chest were normal. His urine ketone was negative. His systemic examination was unremarkable. His Noranjo scale was 8. He was later counseled for a drug rechallenge at half dose of Sitagliptin 50 mg, but soon after taking his hiccups appeared next day morning.

So it was confirmed that these hiccups were Sitagliptin-induced. We started tablet Pioglitazone 15 mg once daily in place of Sitagliptin. On a follow-up visit after 2 weeks, he had a well-controlled blood sugar with no complaints of hiccups.


  Discussion Top


Hiccups may arise due to side effects of certain drugs; few examples are steroids, benzodiazepine, barbiturates, phenothiazines, opioids, and azithromycin.[3] Alcohol sometimes may be the responsible factor for hiccups. Medication-induced hiccups are usually transient and responded on withdrawal of the culprit drug. Terminating hiccups is challenging but once treated improves social life of patients.


  Conclusion Top


Hiccups are regarded as a normal behavior and time-limited symptom, but if prolonged or intractable a thorough history and investigation must be done to find out the cause which might lead to serious consequences. Most probably, this is the first case report showing Sitagliptin as a possible cause of hiccups, although it is difficult to definitely confirm it or explain its mechanism.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Adam E A systematic review of the effectiveness of oral baclofen in the management of hiccups in adult palliative care patients. J Pain Palliat Care Pharmacother 2020;34:43-54.  Back to cited text no. 1
    
2.
Steger M, Schneemann M, Fox M Systemic review: The pathogenesis and pharmacological treatment of hiccups. Aliment Pharmacol Ther 2015;42:1037-50.  Back to cited text no. 2
    
3.
Peacock ME Transient hiccups associated with oral dexamethasone. Case Rep Dent 2013;2013:426178. Available from: https://doi.org/10.1155/2013/426178.  Back to cited text no. 3
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References

 Article Access Statistics
    Viewed318    
    Printed40    
    Emailed0    
    PDF Downloaded44    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]